It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Fibromyalgia Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-30-2012, 01:32 AM   #1
Newbie
(male)
 
Talltrees's Avatar
 
Join Date: Aug 2012
Posts: 2
Talltrees HB User
Savella making FM symptoms worse?

I started Savella a week ago. I'm up to 25 mg a day (12.5 twice daily), and I feel terrible. I've read a lot about others' Savella experiences, but no one has mentioned this as a side effect: extreme pain and fatigue. In other words, it's making the fibromyalgia worse. Much worse. Has anyone heard of or experienced this?

I was just getting really good at keeping the pain and fatigue to a minimum with some seriously dedicated yet careful exercise and outrageously healthy eating. I felt better than I had in years.

But the past week has been hell.

Because I have bipolar II, which has been (mostly) successfully treated for several years now with lamotrigine, I see a psychiatrist quarterly. I told her that in the past several months I've had some really nasty morning mood swings, and although my much-improved lifestyle seemed to reduce the frequency of these morning blues, they have not gone away totally.

Although she's generally a pretty good psychiatrist, I don't think she made the right call this time. She figured we might as well try me on a fibromyalgia drug since they affect neurotransmitters that also affect mood. I've never taken any of the drugs specifically meant to treat FM because I have tried several other SSRIs and SNRIs and found them to be ineffective. It took years to land on lamotrigine as a successful treatment for mood. But I never thought any of those drugs I tried exacerbated the pain.

This is puzzling. I wonder if quitting tramadol over the early months of the summer had anything to do with it. Tramadol was also making the FM worse. It didn't really relieve the pain, it only triggered nasty withdrawal symptoms. Basically, I was dependent without abusing it. Getting off of it took 2 excruciating months, with oxycodone as a crutch that, in retrospect, probably just made the whole painful detox process take longer. Based on my research, it will take up to half a year for proper serotonin production to resume after getting off tramadol.

Even though Savella messes with serotonin too, I can't help but think that because Savella acts so much more on norepinephrine than serotonin (by a 10:1 ratio), it's hard for me to believe the drug could be causing so much misery at such a low dose, especially when these side effects have not been reported by anyone, as far as I know.

Some of the pains are a little unusual for me, in new and different places than I'm used to. Tonight at work a couple of my fingers felt like they'd been smashed with a hammer. For several days I've had a lot of problems with knuckles feeling like they are out of whack and need to be cracked (something I don't normally feel or do). I'm used to pain above and around my knees but this weeks my mid/upper thighs feel horribly bruised. Earlier today I made that pain go away after I took some aspirin. Anti-inflammatories rarely if ever work for me, so that was weird.

Some people have had success with Savella only after sticking with it for a long while and continuing to titrate up. But I can't help but think I was doing better without it because then I had the energy to exercise and reinforce a healthier body less vulnerable to pain. What needs treating is those profoundly dark morning blues (these are not the typical morning fibromyalgia lethargy/stiffness funks — these are scary levels of depression that take hours to go away). I think I can handle the FM myself right now. Savella was tempting merely because I thought it would help my recovery time from exercise, which as we all know is never easy.

Just not sure if I should keep trying, if this is bad timing, nor what to do about my new mood issues.

 
Sponsors Lightbulb
   
Old 08-30-2012, 07:38 AM   #2
Facilitator
(female)
 
bluelakelady's Avatar
 
Join Date: Sep 2004
Location: blue lakes, northern california
Posts: 5,498
bluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB User
Re: Savella making FM symptoms worse?

hi and welcome.
if it were me i would quit the med and get in to see the doc. if it makes you worse it's not the right med for you. forget what you read on side affects as they do not cover all the possibilities.
i tried a couple of the meds for fibro and all they did was make me feel horrid. i won't try any more of them. nothing really takes the pain away so i have learned to live with it.
peace,
bluelakelady

 
Old 08-30-2012, 08:08 AM   #3
Senior Veteran
(female)
 
Pammyann's Avatar
 
Join Date: Jul 2008
Location: South Bend, IN, USA
Posts: 554
Pammyann HB UserPammyann HB UserPammyann HB UserPammyann HB UserPammyann HB UserPammyann HB UserPammyann HB UserPammyann HB User
Re: Savella making FM symptoms worse?

Two years ago I quit Cymbalta and switched to Savella for 6 months. I was doing great on the Cymbalta but the doctor thought I would do better on Savella. After switching, I went into a very dark place and I was sure it was the Savella. It didn't help with pain either, so I switched back and have been doing well again, it took awhile but I feel great now. My suggestion is that you call the doctor and make another plan.

My best to you,
Pam

 
Old 08-30-2012, 04:42 PM   #4
Junior Member
(female)
 
Join Date: Jan 2005
Posts: 15
MPVSGirl HB User
Re: Savella making FM symptoms worse?

My doctor tried to put me on Savella even tho he said I'm only "Fibro-ish" after I read the reviews and did research my husband practically banned me from taking it lol. I agreed. We did research on better alternatives and went with SAM-e . The lady at the vitamin shop said her friend had fibro and can't live without it. Its a mood elevator and suppose to help A LOT with pain. I just started it this week so I don't know the outcome just yet but maybe talk to your doc and do some research on it

 
Old 08-31-2012, 12:09 AM   #5
Newbie
(male)
 
Talltrees's Avatar
 
Join Date: Aug 2012
Posts: 2
Talltrees HB User
Re: Savella making FM symptoms worse?

Thanks for the welcome, bluelakelady, and thanks, all, for the replies.

I follow up with my doctor in three weeks. Every day on Savella the pain's frequency and intensity decreases a little, so I'm inclined to be stubborn and keep at it awhile longer. I will stick with it until I see my doctor and then re-evaluate. Unless I feel noticeably improved over how I felt pre-Savella, I will tell my doctor no more.

But I really have to say for the record I agree with you, bluelakelady, that the best way to deal with fibromyalgia pain is to just learn to live with it. We're all so used to being infuriated by doctors giving us that advice, but time has taught me its truth. I've had fibromyalgia for at least 9 years now. I've tried so many drugs, and nearly none of them work (including basically all narcotics, at least for me). Even among the few pain drugs (OK, the one) that work(s) for me, the side effects make it a wash. Overall I'm no better with it than without it. But mentally and emotionally, I'm in a better place when I just accept the pain. It can defeat my body but not my spirit. And as long as I have my spirit, the pain stops being a terrorist and instead is just a nuisance.

Last edited by Talltrees; 08-31-2012 at 01:07 AM. Reason: Still learning the rules. ;)

 
Old 08-31-2012, 07:53 AM   #6
Facilitator
(female)
 
bluelakelady's Avatar
 
Join Date: Sep 2004
Location: blue lakes, northern california
Posts: 5,498
bluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB Userbluelakelady HB User
Re: Savella making FM symptoms worse?

hi,
i forgot to tell you i love redwood trees and live with them. love your pic. if you are feeling even a bit better and no bad side affects i agree with you keep at it a bit longer. you might just be one of the lucky ones who is helped. that would be cool.
you hit on the exact reason i adapt instead of fight my body's decline. fibro is not the only game in this town, giggle. mentally and emotionally i am at peace. we are on the same page, my body can decay and fall apart but my spirit, my me-ness, my joy nothing can touch.
isn't it funny how all the times we stormed out angry because there was no magic answer just to realize later our anger was pointless and counterproductive to our health? i often look back over the years at my many emotional phases and have a good laugh at myself.
peace,
blue

 
The Following User Says Thank You to bluelakelady For This Useful Post:
janewhite1 (08-31-2012)
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 01:56 AM.



Site owned and operated by HealthBoards.com™
Terms of Use © 1998-2014 HealthBoards.com™ All rights reserved.
Do not copy or redistribute in any form!